Alert archive / Kansas / Red Flag Warnings in 2022
Red Flag Warning 7, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 29, 2022, 3:22 AM CDT for 6 counties in Kansas. It took effect at Mar 29, 2022, 12:00 PM CDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 2022, 3:22 AM CDT (08:22 UTC)
- In effect from
- Mar 29, 2022, 12:00 PM CDT
- Expired
- Mar 29, 2022, 7:52 PM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 5:23 PM CDT | NON-TSTM WND GST 58 | 2 Sse Concordia, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2082 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 482 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
788 WWUS83 KTOP 290822 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 322 AM CDT Tue Mar 29 2022 KSZ008-020-034-291630- /O.UPG.KTOP.FW.A.0005.220329T1700Z-220330T0200Z/ /O.NEW.KTOP.FW.W.0007.220329T1700Z-220330T0200Z/ Republic-Cloud-Ottawa- 322 AM CDT Tue Mar 29 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 020, AND 034... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon today to 9 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zones 008, 020, and 034. * WIND...South winds 25 to 30 mph with gusts up to 45 mph expected. * HUMIDITY...Falling to 14 to 25 percent in the afternoon. * THUNDERSTORMS...Thunderstorms are unlikely during the afternoon, though can't be ruled out during the evening in the warning area. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ009-021-035-291630- /O.NEW.KTOP.FW.W.0007.220329T1700Z-220330T0200Z/ Washington-Clay-Dickinson- 322 AM CDT Tue Mar 29 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 009, 021, AND 035... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon today to 9 PM CDT this evening. * AFFECTED AREA...Fire weather zones 009, 021, and 035. * WIND...South winds 25 to 30 mph with gusts up to 45 mph expected. * HUMIDITY...Falling to 15 to 27 percent in the afternoon. * THUNDERSTORMS...Thunderstorms are unlikely during the afternoon, though can't be ruled out during the evening in the warning area. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
865 WWUS83 KTOP 291529 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 1029 AM CDT Tue Mar 29 2022 KSZ008-009-020-021-034-035-300200- /O.CON.KTOP.FW.W.0007.220329T1700Z-220330T0200Z/ Republic-Washington-Cloud-Clay-Ottawa-Dickinson- 1029 AM CDT Tue Mar 29 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR STRONG GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 020, 021, 034, AND 035... * AFFECTED AREA...Fire weather zones 008, 009, 020, 021, 034, and 035. * WIND...South winds 25 to 30 mph with gusts up to 45 mph expected. * HUMIDITY...Falling to 14 to 25 percent in the afternoon. * THUNDERSTORMS...Thunderstorms are unlikely during the afternoon, though can't be ruled out during the evening in the warning area. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. $$
120 WWUS83 KTOP 300052 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 752 PM CDT Tue Mar 29 2022 KSZ008-009-020-021-034-035-300200- /O.CAN.KTOP.FW.W.0007.000000T0000Z-220330T0200Z/ Republic-Washington-Cloud-Clay-Ottawa-Dickinson- 752 PM CDT Tue Mar 29 2022 ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 008, 009, 020, 021, 034, AND 035... The National Weather Service in Topeka has cancelled the Red Flag Warning. RH values are beginning to rise as temperatures cool. So the red flag warning has been cancelled. Expect winds to shift to the northwest through the evening and continue to gust to around 30 MPH. $$ Wolters
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 29, 12:49 AM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Mar 29, 12:49 AM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1249 AM CDT Tue Mar 29 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 300 PM CDT Mon Mar 28 2022 Key Points: - Strong to severe thunderstorms possible tomorrow evening - Very high to extreme fire danger tomorrow in north-central Kansas - Cooler temperatures return Wednesday Current water vapor imagery shows an amplified pattern across the CONUS this afternoon. While ridging is building over the Plains, deep upper troughs are located over both the Northeast and Southwest US. The Southwest trough is the main focus for this forecast period, as it approaches over the next few days. At the surface, lee cyclogenesis is beginning across the Front Range in response to the approaching trough. This is acting to strengthen the pressure gradient across the region, in between the developing low pressure and a strong anticyclone over the Midwest. Winds are beginning to strengthen while turning more southeasterly this afternoon, allowing a bit more warm air into the area. Temperatures have warmed to around 60 as of 2 PM. Overnight and into tomorrow morning, the developing low pressure over eastern Colorado will push a warm front north towards the area. Winds turn southerly behind this warm front, bringing a surge of WAA north. Afternoon temperatures will warm into the 80s for most. Moisture will increase as well, but will be a bit slower to occur across western portions of the area as a dryline begins to set up. Strong winds will also develop as a result of the tight pressure gradient, especially towards north-central and central Kansas where mixing will be deeper. This will lead to elevated fire weather concerns across north-central Kansas - see Fire Wx section for more details. As the surface low pushes east during the late afternoon and evening, increasing large scale forcing and convergence along surface boundaries will try to develop convection. At the moment, a slight capping inversion, the fairly marginal moisture, and some dry air aloft look to limit thunderstorm development during the afternoon and early evening. Thunderstorm development looks more likely by the middle and late evening hours, as forcing strengthens with the approach of a cold front. Shear is strong enough that any storm that does develop will initially have the potential to be severe, with wind and hail as the main hazards. Tornado potential looks low given the marginal moisture and high LCLs, despite strong and curved low level shear. With time during the evening, instability looks to decrease and the LLJ looks to veer more southwesterly. This should result in gradually decreasing severe potential during the evening and overnight hours. Any storms should move east of the area by sunrise Wednesday as the cold front sweeps through. Much colder air will move in behind this front. Some scattered showers will continue Wednesday underneath the upper low, with even a bit of snow possibly mixing in near the Nebraska border. Cool temperatures stick around into Thursday as the upper low gradually moves east, with highs still in the 50s. A bit of a warming trend closer to average will occur Friday into Saturday as another trough approaches, bringing another chance for rain. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1248 AM CDT Tue Mar 29 2022 Will continue to monitor for MVFR stratus development overnight or early this morning ahead of the warm front. However, confidence is not as high, as models are at least showing some saturation around 2-3 kft, but appear to not be as aggressive. LLWS will continue into mid-morning as winds veer from the east at sfc to the south aloft around 45 kt. Sfc winds will increase thereafter, remaining strong from the south through the period at 15-25 kt with gusts 30-35 kt. Finally, thunderstorms become possible toward the end of the period, though timing and location may still need adjustments. && .FIRE WEATHER... Issued at 300 PM CDT Mon Mar 28 2022 Fire weather potential tomorrow will largely depend on the dryline position across north-central Kansas. Behind the dryline, RH will fall into the 15 to 25 percent range as temperatures warm into the mid 80s. South-southwest winds will strengthen to 25-30 mph with gusts to around 45 mph. This will result in extreme fire danger. There remains some uncertainty in exact the dryline position, but have issued a Fire Weather Watch for my western three counties where confidence in the lower RH behind the dryline is the greatest. Ahead of the dryline, moisture return will still be slow enough that RH will fall into the 25 to 35 percent range by early afternoon. Coupled with the winds, this will still result in very high danger for areas along and west of the Flint Hills. && .TOP WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from noon CDT today through this evening for KSZ008-020-034. Wind Advisory from noon today to 8 PM CDT this evening for KSZ008-020-021-034-035-037-054. && DISCUSSION...Reese AVIATION...Picha FIRE WEATHER...Reese
Hazardous weather outlook, Mar 28, 3:05 PM CDT, 12 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 305 PM CDT Mon Mar 28 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-292015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 305 PM CDT Mon Mar 28 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms are possible late Tuesday afternoon and evening. Large hail and damaging winds are the primary hazards with any storm that forms during this timeframe. Winds will strengthen to 20 to 30 mph during the day Tuesday, with gusts 35 to 45 mph. A Wind Advisory is in effect for portions of central Kansas. These strong winds will combine with low relative humidity to result in very high to locally extreme fire danger across much of the area along and west of the Flint Hills. A Red Flag Warning is in effect for portions of north-central Kansas where there is greatest confidence in very low humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 5:32 PM CDT | Special Weather Statement | TOP | Dickinson | 28 min |
| Mar 29, 6:34 PM CDT | Special Weather Statement | TOP | Wabaunsee | 26 min |
| Mar 29, 6:55 PM CDT | Special Weather Statement | TOP | Wabaunsee | 35 min |
Nearby
Red Flag Warnings in Kansas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.